Colorado, 2020

Tornado and Hail in Colorado, July 14, 2020

July 14, 2020 · NWS PUB · 4 events in 3 counties and zones

During the afternoon hours of July 14th, scattered thunderstorms, including a few supercells, developed across eastern El Paso County. As this activity shifted eastward they began to intensify and grow upscale into a larger thunderstorm complex.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

During the afternoon hours of July 14th, scattered thunderstorms, including a few supercells, developed across eastern El Paso County. As this activity shifted eastward they began to intensify and grow upscale into a larger thunderstorm complex. A series of supercells moved through Bent, Prowers, and Baca Counties producing a large non-damaging tornado, large hail, and damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 14, 2:00 PM MST, 1 hour earlier.

Area forecast discussion, Jul 14, 2:00 PM MST, 1 hour before
Area Forecast Discussion
National Weather Service Pueblo CO
300 PM MDT Tue Jul 14 2020

.SHORT TERM...(This evening through Wednesday)
Issued at 233 PM MDT Tue Jul 14 2020

...Severe Thunderstorm Potential Continues Today and Again
Wednesday...

Shower and storm activity continue to develop this afternoon across
much of the region. Everything is still fairly scattered but do
expect to see an increase in coverage through the mid-afternoon
hours. Cool front continues to slowly slink through the region
though not sure how much farther south and west it will make it
given the convection already developing in the high terrain.
Outflows and convective contamination may not allow the cool front
to move too much today. That said, wherever it does end up will be
the main focus for some stronger and more severe thunderstorms later
this afternoon and evening. It will also be the focus for heavy,
possible flash flooding, rainfall over the far eastern Colorado
plains.

Dewpoints remain in the mid to upper-60s at early this afternoon
across the plains with lower LCL heights. Hi-res guidance has been
pretty consistent on developing some discrete supercells coming off
the Palmer Divide and then tracking east-southeast. The issue
becomes how quickly this initial activity grows upscale as it moves
into Kiowa County and points south. Thinking the discrete stuff
turns quickly into a QLCS-ish type of system once it gets into open
territory as we do expect there to be a more west-east oriented
boundary, higher surface dewpoints, ribbon of very high surface
theta-e, stronger uni-directional west flow aloft and tied to over
2500 J/kg MLCAPE. The hail threat transitions into a wind threat
with some embedded mesovorticies possible, quick spinners, as the
activity moves into Kansas. Nonetheless, it will be interesting to
see exactly what happens when the initial activity hits that
moisture rich air with minimal CIN across the Ark River Valley.

Activity will be well east overnight but the light easterly flow in
its wake will push better low-level moisture back towards the Front
Range. We've increased cloud cover for Wednesday morning and as we
go into Wednesday morning, this cloud layer will act like a lid/cap
for expected thunderstorm activity tomorrow afternoon.

Expecting dewpoints to be at least 7-10 degrees warmer Wednesday
afternoon, farther west into the foothills, but temperatures will be
about 7-10 degrees cooler. Continued easterly flow will get the
afternoon action going once we reach convective temperatures, though
the onset may be a few hours later than today given the column is a
little cooler than today. Shear and CAPE look a little better across
the Front Range and southeast. This is the corridor for activity
tomorrow with large hail and damaging wind gusts.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 233 PM MDT Tue Jul 14 2020

Not much change to the extended forecast thinking. The main
differences in the operational solutions do not appear until early
next week with the positioning of the upper high over the western
states. Ensembles are mostly split between to GFS and ECMWF with
the upper high positioning.

Wednesday night into Friday...the upper level pattern will
continue to feature an upper high over the Desert Southwest, with
broad troughing near the Canadian border through the end of the
week. This will keep westerly flow across Colorado, before upper
ridging builds north on Friday. Several embedded disturbances will
move across Colorado leading to multiple rounds of strong to
severe thunderstorms across the region.

Expect severe weather across the Plains Wednesday evening,
exiting into western Kansas by Thursday morning. Large hail and
gusty outflow winds in excess of 60 mph are possible as storms
track east over the Plains. An outflow boundary is forecast to
push back west into the I-25 corridor by morning as well, with
easterly low level upslope flow expected across the Plains. This
will also pool moisture across the region. On Thursday, the next
upper disturbance is forecast to track across Colorado. Models
have plenty of moisture over the Plains, with lower 60 dewpoints.
This will help lead to decent afternoon instability, with SBCAPE
values rising to near 2500 j/kg. Shear will be modest at 35 kts.
the factors will lead to the potential for another round of strong
to severe thunderstorms on Thursday afternoon. Expect development
along a dryline near the I-25 corridor, and quickly spread east
during the late afternoon and evening hours, clearing into Kansas
overnight.

On Friday, the upper high to the south will edge northward. Flow
will shift more southwesterly across the state with energy lifting
north out of the Desert Southwest. Another round of strong to
severe storms is possible, but there are some limiting factors.
CAPE values will be much less with dewpoints on the Plains only in
the 50s. Shear will also be much weaker, less than 30 kts.
Coverage will likely not be as great across the Plains during the
afternoon and evening hours, but storms that do form will be
capable of strong winds in excess of 60 mph and large hail.

Temperatures on Thursday will reach into the lower to mid 90s,
before reaching back to near 100 on Friday for the Plains.

Saturday into Tuesday...the upper level high will continue to
migrate westward with the main difference between the GFS and
ECMWF being how fast it does so. The GFS shifts it west across
Colorado into the Great Basin by Tuesday, while the ECMWF is
slower with the upper high sitting over Colorado by Tuesday. The
GFS would have more widespread showers and thunderstorms across
Colorado. The ECMWF is drier given the location of the upper high.
For the most part, expect near daily afternoon and evening
thunderstorms. The most likely areas to see thunderstorms will be
over the Mountains, with activity spreading into the I-25
corridor. Flow aloft is weak, so storm movements will be slow. If
a stronger storm becomes parked over a burn scar, flash flooding
will be possible. Hot temperatures will continue across the region
with the lower elevations continuing to see highs in the 90s.
Mozley

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 233 PM MDT Tue Jul 14 2020

Today...VFR/MVFR in showers and storms. KPUB/KCOS will have the
better chances for direct thunderstorm impacts this afternoon around
20-22Z. Large hail and damaging winds, in excess of 50 knots
possible, with frequent lightning. Winds will become more northeast
early afternoon with a predominant west wind at KALS.
High confidence.

Tonight...VFR. Storms clear east later this evening leaving us with
light and variable winds overnight under mostly clear skies.
High confidence.

Wednesday Morning...VFR/MVFR. Not seeing a lot of terminal impacts
through the end of the TAF cycle at this time outside of some MVFR
stratus at KCOS/KPUB. We should develop a better easterly flow at
KPUB/KCOS towards the end of the cycle bringing in low-level
moisture allowing the stratus to develop or inch closer to the
terminals. High confidence.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...HEAVENER
LONG TERM...MOZLEY
AVIATION...HEAVENER
Hazardous weather outlook, Jul 14, 11:33 AM MST, 3 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1233 PM MDT Tue Jul 14 2020

COZ058>089-093>099-151300-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1233 PM MDT Tue Jul 14 2020

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Strong to severe storms are expected over the plains this afternoon
and evening. Storms are anticipated to develop around midday over
the mountains before spreading eastward to the plains. Ping pong
ball size hail, wind gusts in excess of 60 mph, and lightning
will be the primary threats associated with the storms today.
There is also potential for an isolated tornado across the plains,
mainly east of La Junta.

Over the mountains, there is limited potential for burn scar flash
flooding if a storm should develop over one of the newer scars.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Strong to severe storms will again be possible over the plains on
Wednesday, with a risk of winds over 60 mph, hail up to golf ball
size, locally heavy rainfall and frequent cloud to ground
lightning. Farther west over the mountains and interior valleys,
scattered thunderstorms are expected, with hail up to nickel
size, winds of 50 mph, brief heavy rainfall and frequent cloud to
ground lightning all possible. There will also be the possibility
of flooding of burn scars across mainly the eastern mountains on
Wednesday, with the greatest risk over the Spring burn scar.

For the remainder of the week into the weekend, scattered
afternoon and evening thunderstorms are expected each day, with
the greatest chance for storms over the mountains. Locally heavy
rainfall, frequent lightning, small hail and wind gusts to 50 mph
will be possible with any stronger storms.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible along and east of Interstate 25 this afternoon and
evening.

55/88

In the hours before

Special weather statement, Jul 14, 12:57 PM MST, 2 hours 3 minutes before
Special Weather Statement
National Weather Service Pueblo CO
157 PM MDT Tue Jul 14 2020

COZ085-142030-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
157 PM MDT Tue Jul 14 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL EL PASO COUNTY
UNTIL 230 PM MDT...

At 156 PM MDT, Doppler radar was tracking a strong thunderstorm near
Fountain, or 17 miles southeast of Colorado Springs, moving east at
15 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Fountain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Pueblo.

&&

LAT...LON 3854 10476 3866 10477 3868 10458 3853 10455
TIME...MOT...LOC 1956Z 266DEG 14KT 3861 10469

MOORE
Special weather statement, Jul 14, 2:29 PM MST, 31 minutes before
Special Weather Statement
National Weather Service Pueblo CO
329 PM MDT Tue Jul 14 2020

COZ084-085-142200-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
329 PM MDT Tue Jul 14 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN EL PASO COUNTY UNTIL
400 PM MDT...

At 329 PM MDT, Doppler radar was tracking a strong thunderstorm near
Falcon, or 16 miles east of Colorado Springs, moving east at 25 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Peyton, Falcon and Ellicott.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Pueblo.

&&

LAT...LON 3882 10458 3896 10464 3907 10439 3884 10424
TIME...MOT...LOC 2129Z 252DEG 20KT 3891 10452

MOORE
Special weather statement, Jul 14, 2:32 PM MST, 28 minutes before
Special Weather Statement
National Weather Service Pueblo CO
332 PM MDT Tue Jul 14 2020

COZ081-085-142215-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
332 PM MDT Tue Jul 14 2020

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL EL PASO COUNTY UNTIL
415 PM MDT...

At 331 PM MDT, Doppler radar was tracking a strong thunderstorm over
Manitou Springs, or near Colorado Springs, moving east at 20 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Western Colorado Springs, Manitou Springs, Cascade and Stratmoor.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Pueblo.

&&

LAT...LON 3882 10497 3889 10497 3895 10479 3878 10478
TIME...MOT...LOC 2131Z 272DEG 16KT 3885 10490

MOORE
Special weather statement, Jul 14, 2:38 PM MST, 22 minutes before
Special Weather Statement
National Weather Service Pueblo CO
338 PM MDT Tue Jul 14 2020

COZ084-142215-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
338 PM MDT Tue Jul 14 2020

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL EL PASO COUNTY UNTIL
415 PM MDT...

At 337 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Rush, or 31 miles southwest of Limon, moving east at
15 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of east central El
Paso County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Pueblo.

&&

LAT...LON 3892 10406 3891 10418 3899 10420 3905 10406
TIME...MOT...LOC 2137Z 251DEG 12KT 3896 10413

MOORE
Special weather statement, Jul 14, 2:48 PM MST, 12 minutes before
Special Weather Statement
National Weather Service Pueblo CO
348 PM MDT Tue Jul 14 2020

COZ081-082-142230-
Pikes Peak above 11000 Ft CO-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
348 PM MDT Tue Jul 14 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL TELLER AND WEST CENTRAL
EL PASO COUNTIES UNTIL 430 PM MDT...

At 347 PM MDT, Doppler radar was tracking a strong thunderstorm near
Cripple Creek, or 19 miles west of Colorado Springs, moving east at
15 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Pikes Peak.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Pueblo.

&&

LAT...LON 3879 10528 3888 10530 3890 10506 3882 10502
TIME...MOT...LOC 2147Z 260DEG 12KT 3884 10517

MOORE
Special weather statement, Jul 14, 2:57 PM MST, 3 minutes before
Special Weather Statement
National Weather Service Pueblo CO
357 PM MDT Tue Jul 14 2020

COZ084-085-142230-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
357 PM MDT Tue Jul 14 2020

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL EL PASO COUNTY UNTIL
430 PM MDT...

At 357 PM MDT, Doppler radar was tracking a strong thunderstorm over
Rush, or 34 miles southwest of Limon, moving east at 15 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Rush.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Pueblo.

&&

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
east central Colorado.

LAT...LON 3894 10406 3879 10405 3881 10415 3889 10417
TIME...MOT...LOC 2157Z 254DEG 14KT 3886 10407

MOORE

The radar

The Pueblo radar (KPUX), 44 km away, was scanning. The volume nearest the first event began at 22:00 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 tornado, 1 thunderstorm wind. Local standard time, as filed.

Hail, El Paso

When
July 14, 3:00 PM MST to 3:03 PM MST
Where
El Paso County, 1.48 mi NNW of Rush
Measured
1.5 in hail
Reported by
Public
Coordinates
38.850, -104.090

Social media picture.

Hail, El Paso

When
July 14, 3:15 PM MST to 3:18 PM MST
Where
El Paso County, 0.69 mi N of Yoder
Measured
1.75 in hail
Reported by
Public
Coordinates
38.840, -104.220

Local broadcast media relayed golf ball hail.

Tornado, Bent

When
July 14, 6:00 PM MST to 6:15 PM MST
Where
Bent County, 3.52 mi SW of Las Animas to 1.3 mi SSW of Las Animas
Rating
EFU
Path length
2.33 mi
Path width
50 yd
Reported by
Trained Spotter
Coordinates
38.030, -103.260

Multiple spotters and public reported a tornado moving through Bent County towards the City of Las Animas. No damage reported.

Thunderstorm Wind, Baca

When
July 14, 7:17 PM MST to 7:18 PM MST
Where
Baca County, 0.55 mi W of (Kspd)springfield Awos
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
37.280, -102.620

Springfield AWOS mesaured.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2020Every state in 2020This day in weather historyThe tornado archive for Colorado, 2020Warnings in Colorado, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 959416, 959417, 959418, 959419.